New York, 2016Strong Wind in New York, November 11, 2016
November 11, 2016 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred ahead of and behind a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred ahead of and behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 11, 12:34 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 11, 12:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
1234 PM EST Fri Nov 11 2016
.SYNOPSIS...
High pressure builds in behind a departing cold front this
afternoon and lasts through the weekend. The high moves offshore
Sunday night and Monday, with the potential for a few waves of low
pressure to impact the region during the middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front has now just moved offshore. Expect dry but gusty
conditions in its wake this afternoon. High temperatures have
managed to reach the upper 50s to lower 60s for the most part, and
with cold air advection setting in, temperatures will drop from
this point on. Partly to mostly sunny for this afternoon, but
brief mostly cloudy conditions in the Lower Hudson Valley will be
possible as they are closer to moisture streaming off the Great
Lakes.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Upper trough moves off the Northeast coast with height rises
through Saturday as a high amplitude ridge over the mid section
of the country expands east of the Mississippi River Valley.
Surface high pressure approaches from the west during this time
with gradually diminishing winds. It will remain breezy though
with a decent pressure gradient between the high and low pressure
passing well to the north across eastern Canada.
A strong shot of low-level cold air will result in much of the
area dropping below freezing, the exception being the NYC metro,
which will be a few degrees higher. A freeze warning is in effect
for some of the zones where the growing season has yet to end.
Highs on Saturday look to top out only in the 40s to around 50.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Differences in the H5 pattern right out of the long term gate across
the CONUS which is affecting confidence levels in the forecast
during early-mid next week.
High pressure over the Mid-Atlantic states Sat night will
gradually move ewd sliding offshore Sun night/Mon. Dry weather
will prevail as a result into if not through Mon night. Expect
another chilly night Sat night under clear skies and light winds.
There will be weak WAA ensuing so the more urbanized areas should
be a few degrees warmer than tonight.
Cutoff low pres near the lower Mississippi Valley Sat night tracks
northeast through Mon...passing nearby Mon night into Tue. GFS
has no sfc reflection even though the upper low is slightly deeper
than the EC...yet the EC is depicting a 1009mb low and is bringing
rain into the area Tue morning. Ensembles aren't much help as the
remain fairly consistent within themselves but are inconsistent
when compared to each other. Overall the ECMWF EPS is wetter
earlier (Tue/Tue Night) and the GEFS holds off until Tue night/Wed.
This is due to a more amplified pattern/slower pattern in the GFS.
Due to this discrepancy...have lowered pops late Tue Night and Wed
to no higher than 40 percent...although the timing could change
significantly as we get closer to the event. Unsettled weather
could linger into Thu as both the GFS and EC are indicating the
upper trof axis doesn't shift east of here until then.
&&
.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
High pressure builds from the west behind a cold front tonight
into Saturday.
NW winds prevail, and will remain quite gusty through the
remainder of the afternoon. Gusts continue into tonight, although
become less frequent for some of the outlying airports later
tonight.
NW winds persist Saturday morning, around 10 kt.
After a few stratocu clouds this afternoon, generally clear skies
are expected.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Winds remain to the right of 310 magnetic
through this evening. A gust up to 40 kt cannot be ruled out.
KLGA TAF Comments: Winds remain to the right of 310 magnetic
through this evening. A gust up to 40 kt cannot be ruled out.
KEWR TAF Comments: Winds remain to the right of 310 magnetic
through this evening. A gust up to 40 kt cannot be ruled out.
KTEB TAF Comments: NW winds continue through this evening. A gust
up to 35 kt cannot be ruled out.
KHPN TAF Comments: NW winds continue through this evening. A gust
up to 35 kt cannot be ruled out.
KISP TAF Comments: NW winds continue through this evening. A gust
up to 35 kt cannot be ruled out.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon-Monday evening...VFR.
.Monday night-Tuesday...Mainly VFR. Possible sub-VFR in rain.
.Wednesday...Sub-VFR possible in rain.
&&
.MARINE...
Cold front is now moving through the waters as of 17z. Occasional
gusts to 35 KT will be possible into early evening, but SCA
conditions are expected to prevail until then. Winds and seas
will then begin to gradually ramp down late tonight as high
pressure builds in from the west. Marginal SCA conditions could
linger on the ocean waters into Saturday morning.
Marginal SCA conds are possible Sat night through Sun night with a
westerly gradient across the waters. Then depending on the evolution
of a mid-week storm system...flags could be met again...but confidence
on time and duration is low at this time.
&&
.HYDROLOGY...
There is the potential for about 1/2 inch of rain during the
middle of next week, especially across southern CT and Long
Island, as low pressure approaches. Wetter model solutions suggest
over an inch may be possible, but given the relatively dry pattern
this does not seem likely attm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Warning from 3 AM to 8 AM EST Saturday for NYZ071-078-
080.
NJ...Freeze Warning from 3 AM to 8 AM EST Saturday for NJZ106-108.
MARINE...Small Craft Advisory until 6 AM EST Saturday for ANZ330-335-
338-340-345-350-353-355.
&&
SYNOPSIS...24/DW
NEAR TERM...JC/DW
SHORT TERM...DW
LONG TERM...24
AVIATION...PW
MARINE...24/DW
HYDROLOGY...24Hazardous weather outlook, Nov 11, 3:42 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
342 AM EST FRI NOV 11 2016
CTZ005>012-NJZ002-004-006-103>105-107-NYZ067>070-072>075-079-081-
176>179-120845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
342 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ106-108-NYZ071-078-080-120845-
EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
342 AM EST FRI NOV 11 2016
...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-120845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
342 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Strong Wind, Northeast Suffolk
- When
- November 11, 2:00 PM EST to 5:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A wind gust up to 53 mph occurred near Calverton at 3:30 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662958.